Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Kansas City, MO

July 11, 2006Cass County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 11, 2006, 10:45 PM CDT for Cass County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2006, 10:45 PM CDT (03:45 UTC)
Expired
Jul 12, 2006, 3:30 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 120349
FFWEAX
MOC037-120830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 PM CDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 330 AM CDT

* AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATED RAINFALL RATES OF OVER 2 INCHES PER 
  HOUR ARE OCCURRING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GARDEN CITY...HARRISONVILLE...PECULIAR...ARCHIE...CLEVELAND...EAST
  LYNNE AND FREEMAN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL ALSO CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3874 9413 3846 9413 3847 9461 3875 9461

$$

NRR
2 follow-up statements
000 
WGUS73 KEAX 120449
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CDT TUE JUL 11 2006

MOC037-120830-
CASS MO-
1145 PM CDT TUE JUL 11 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CASS COUNTY UNTIL 330 AM
CDT...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED TO SOUTHERN 
SECTIONS OF CASS COUNTY. RUNOFF FROM THE EXCESSIVE RAINFALL MAY 
CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE 
FLOODING INCLUDE...GARDEN CITY...HARRISONVILLE...PECULIAR... 
ARCHIE...CLEVELAND...EAST LYNNE AND FREEMAN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

LAT...LON 3874 9413 3846 9413 3847 9461 3875 9461

$$

NRR
000 
WGUS73 KEAX 120557
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 AM CDT WED JUL 12 2006

MOC037-120607-
CASS MO-
1257 AM CDT WED JUL 12 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CASS COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3874 9413 3846 9413 3847 9461 3875 9461

$$

NRR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:16 PM CDT, 7 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 3:16 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT TUE JUL 11 2006

.DISCUSSION...

WEAK SURFACE BOUNDARY STRETCHED OUT ACROSS NORTHWEST MISSOURI THIS
AFTERNOON. IN SRN MISSOURI SEVERAL VORTS SHOW UP IN THE VISIBLE
SATELLITE HELPING TO SPARK CONVECTION.  MUGGY DEWPOINTS IN THE 70S
ARE FOUND ACROSS THE CWA. STILL EXPECTING TO SEE SOME CONVECTION
DEVELOP ACROSS THE CWA LATE AFTERNOON/ERLY EVENING...MAINLY SOUTH OF
THE BOUNDARY. THE STORMS IN CENTRAL KANSAS ARE ALONG THIS SAME
BOUNDARY...AND SHOULD SEE STORMS CONTINUE TO MOVE NORTHEAST ALONG
IT. THE CU FIELD HERE IS VERY MUSHY SO FAR. THERE IS LITTLE TO NO
CONVERGENCE ALONG THE BOUNDARY...AND SHEAR IS PRETTY MUCH NIL AS
WELL.  BEST THING WEVE GOT IS INSTABILITY...ALTHOUGH EVEN LAPSE
RATES ARE MARGINAL AT BEST.  HAVE DOWNPLAYED SVR CHCS IN THE
HWO...AND STORMS SHOULD MOVE FAST ENOUGH TO PRECLUDE ANY FLOODING.
AS THIS BOUNDARY SLOWLY HEADS SOUTH...SO DO OUR RAIN CHANCES.

HAVE KEPT THE SLIGHTS WE PREVIOUSLY HAD IN THE SOUTHERN CWA FOR WED
THRU THURS NIGHT...MAINLY BECAUSE OF WARMING TEMPS/INSTABILITY.  NO
REAL FOCUS THOUGH...SO HAVE NOT UPPED THEM ANY. TEMPERATURES AND
HUMIDITY CONTINUE TO BE ON THE RISE.

THE UPPER RIDGE ANTICIPATED THIS WEEKEND MAY NOT PRODUCE THE
OPPRESSIVE HEAT THAT HAS BEEN FORECAST. IT WILL NO DOUBT BE HOT AND
HUMID OVER THE REGION...BUT THE LATEST RUNS OF THE GFS...ECMWF...AND
CANADIAN MODELS FORECAST A WEAKNESS IN THE BUILDING RIDGE OVER
ILLINOIS AND NORTHERN MISSOURI FRIDAY AND SATURDAY. IF THE UPPER
PATTERN EVOLVES IN THIS FASHION...TEMPERATURES MAY BE SUPPRESSED A
BIT ON FRIDAY AND SATURDAY. INSTEAD OF UPPER 90S TO NEAR 100
DEGREES...LOWER TO MID 90S SEEM MORE LIKELY WITH THE INFLUENCE OF
THE WEAK UPPER TROUGH. IT IS STILL EARLY TO INTRODUCE CONVECTION TO
THE FORECAST SINCE FORCING IS QUESTIONABLE AND WARMING MID-LEVEL
TEMPERATURES WILL DETER WIDESPREAD CONVECTION...BUT PORTIONS OF
EASTERN AND CENTRAL MISSOURI COULD HAVE ENOUGH AFTERNOON INSTABILITY
FOR THUNDERSTORM DEVELOPMENT FRIDAY AND SATURDAY. MORE
IMPORTANTLY...THE PRESENCE OF A WEAK UPPER TROUGH OVER NORTHEAST
MISSOURI WILL PREVENT THE DELAY THE ONSET OF HOT SOUTHWESTERLY WINDS
UNTIL LATE IN THE WEEKEND. THE HOTTEST DAYS AT THIS JUNCTURE APPEAR
TO BE SUNDAY...MONDAY...AND POSSIBLY TUESDAY...AS THE WEAKNESS IN
THE UPPER RIDGE TRANSLATES EAST AND THE UPPER RIDGE FLATTENS OVER
THE NORTHERN PLAINS. ONCE THIS OCCURS...850MB TEMPERATURES WILL
CLIMB INTO THE 22C TO 25C RANGE. SOME RELIEF MAY ARRIVE EARLY TO MID
WEEK...BUT FOR NOW THE HOTTER ECMWF SOLUTION WAS FAVORED OVER THE
GFS.

KOCH*2

&&

.PREVIOUS DISCUSSION...

335 AM...
COMPLICATED FORECAST AGAIN TONIGHT WITH THE DELICATE INTERACTION
BETWEEN MESOSCALE AND SYNOPTIC SCALE BOUNDARY/PROCESSES. WV IMAGERY
INDICATES SEVERAL SHORTWAVE FEATURES...ONE OF WHICH HAS NOW
TRAVERSED INTO SERN NEBRASKA HELPED INITIATE MCS OVER OKLA...AND NOW
HAS SUPPORTED A RATHER LARGE RAIN SHIELD OVER CNTRL IOWA.
SECOND...MORE IMPRESSIVE WAVE IS CURRENTLY MOVING ACROSS SRN
COLORADO...AND WILL EJECT OVER THE CENTRAL PLAINS THIS MORNING AND
EARLY AFTERNOON...HELPING FOCUS CONVECTIVE DEVELOPMENT ALONG AND
SOUTH OF THE SYNOPTIC FRONT OVER EASTERN KANSAS AND WESTERN MISSOURI.

GENERALLY FOLLOWED THE GFS SOLUTION...WHICH BETTER CAPTURED THE OKLA
MCS AND WEAK FORCING ALONG THE SYNOPTIC FRONT. WEEDING OUT THE
CONVECTIVE FEEDBACK FROM THIS MODEL...IT ALSO SHOWED ONLY WEAK
ISENTROPIC LIFT THROUGH THE 305K LAYER...WHICH IN PART HAS LIMITED
CONVECTIVE DEVELOPMENT ALONG THE SYNOPTIC FRONT ACROSS CNTRL KANSAS.
SECOND FACTOR IN CONVECTIVE FORCING (OR LACK THEREOF) IS THE EFFECTS
OF THE MCS OVER CNTRL OKLA WHICH HAS LIMITED THE STRENGTH OF THE LLJ
AND THETA-E ADVECTION. BEST THETA-E ADVECTION HAS BEEN LIMITED TO
CENTRAL MISSOURI FAR REMOVED FROM THE CONVECTIVE SYSTEM...AND
SOUTHERN KANSAS ON THE NRN PERIPHERY OF THE MCS. IN BOTH
LOCATIONS...A 30-35KT LLJ HAS DEVELOPED SUFFICIENT TO
INITIATE/SUPPORT CONVECTIVE DEVELOPMENT. OUTSIDE THESE AREAS...WINDS
HAVE BEEN ORIENTED MORE PARALLEL TO THE SYNOPTIC BOUNDARY LIMITING
CONVERGENCE AND LIFT...SO CONVECTION HAS BEEN VERY SPOTTY...AND
SHOULD REMAIN SO THROUGH THE MORNING HOURS.

SANS MORE EXTENSIVE CONVECTIVE DEVELOPMENT THAN ANTICIPATED DURING
THE EARLY MORNING HOURS ACROSS EASTERN KANSAS AND WESTERN
MISSOURI...ONLY A BROKEN CLOUD DECK SHOULD BE PRESENT ACROSS THE
AREA. THIS WILL ALLOW FOR SUFFICIENT INSOLATION...AND IN COMBINATION
WITH NEAR 70 DEWPOINTS...TO FORCE AN INCREASINGLY UNSTABLE AIRMASS
ALONG AND SOUTH OF THE SURFACE FRONT...FORECAST TO LIE NEAR A
KIRKSVILLE TO ST JOSEPH LINE. WEAK CONVERGENCE ALONG THIS BOUNDARY
ALONG WITH THE SUPPORT OF THE AFOREMENTIONED SRN COLORADO SHORTWAVE
AND RIGHT ENTRANCE REGION OF AN UPPER JET WILL AID IN CONVECTIVE
DEVELOPMENT DURING THE AFTERNOON HOURS. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED WITH THIS ACTIVITY WITH MARGINAL 0-6KM SHEAR VALUES AND
VERY WARM MIDLEVEL TEMPERATURES (-4C AT 500MB)...HOWEVER AN ISOLATED
MARGINAL SEVERE REPORT IS POSSIBLE GIVEN THE LIKELIHOOD OF MLCAPES
NEAR 2000 J/KG DURING PEAK HEATING AND STORM FORMATION. DESPITE PW
VALUES IN EXCESS OF 1.5 INCHES...THE POSSIBILITY OF EXCESSIVE
RAINFALL WILL ALSO BE LIMITED DUE TO THE EXPECTED STORM MOTION OWING
TO INCREASINGLY NWLY MIDLEVEL FLOW BEHIND THE SHORTWAVE FEATURE AND
COLD POOL GENERATION FORCING THE FRONTAL STEADILY SOUTH WITH TIME.

WEATHER BEGINS TO TURN MORE TRANQUIL AFTER THIS EVENING...ALTHOUGH
RESIDUAL BOUNDARY LAYER MOISTURE AND WARM AFTERNOON TEMPERATURES
WILL LEAD TO SOMEWHAT UNSTABLE CONDITIONS THROUGH THURSDAY.
HOWEVER...LACK OF  ANY SPECIFIC TRIGGERING MECHANISM AND RISING
MIDLEVEL HEIGHTS MAY VERY WELL PRECLUDE THUNDERSTORM DEVELOPMENT.
OTHERWISE...FOCUS BECOMES INCREASINGLY HOT CONDITIONS LEADING INTO
THE WEEKEND. H8 TEMPERATURES APPROACHING +20C AND A WELL MIXED
ENVIRONMENT WILL LEAD TO AFTERNOON TEMPERATURES RISING INTO THE MID
TO UPPER 90S ACROSS MUCH OF THE AREA. THE COMBINATION OF THESE HOT
DAYTIME TEMPERATURES AND SURFACE DEWPOINTS REMAINING IN THE UPPER
60S WILL LEAD TO AFTERNOON HEAT INDICIES IN EXCESS OF 100 DEGREES.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Jul 11, 12:58 PM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT TUE JUL 11 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA THROUGH
TONIGHT. THE MOST NUMEROUS AND INTENSE STORMS WILL BE ALONG AND SOUTH
OF A FRONT FROM ST JOSEPH TO KIRKSVILLE THIS AFTERNOON. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED MARGINAL
SEVERE EVENT MAY OCCUR DURING THE LATE AFTERNOON HOURS WHEN
INSTABILITY IS MAXIMIZED AND STORMS ARE AT THEIR STRONGEST. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...HOWEVER FLOODING
IS NOT EXPECTED DUE TO THE EXPECTED PROGRESSIVE MOVEMENT OF THE
STORMS AND THE OVERALL DRY GROUND CONDITIONS...AND ITS ABILITY TO
ABSORB THE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON TEMPERATURES WILL BECOME QUITE HOT THIS WEEKEND WITH
READINGS REACHING THE MID TO UPPER 90S. THE COMBINATION OF HOT TEMPERATURES
AND HIGH RELATIVE HUMIDITIES WILL PUSH AFTERNOON HEAT INDICES ABOVE
100 DEGREES. PROLONGED EXPOSURE TO EXCESSIVE HEAT CAN BE EXTREMELY
DANGEROUS....PARTICULARLY TO THE ELDERLY...YOUNG CHILDREN AND PETS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

27

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.